Doctor Finds Tylenol PM can Mimic Symptoms of Alzheimer's Dementia

Share Article

Patient reported to have symptoms similar to Alzheimer's dementia, resolves after discontinuation of Tylenol PM.

Typically anticholinergic side effects are thought of as mainly a concern for elderly patients, however, in this case, my patient was in her 50's. If you think about how many patients in midlife are on medications with like Tylenol PM that have anticholinergic side effects, it's astounding, and that has major implications for evaluation of memory loss in this age group

A 57 year old patient with complaint of loss of memory, confusion, and difficulty concentrating, for over a year, presented for neurological evaluation to Dr. Amarish Dave', board certified neurologist and author of audio book, 'Total Memory Care' (http://www.helpmemoryloss.com). Initially the symptoms were suggestive of early onset of dementia. After further review of the medication list, Tylenol PM was being taken as a sleep aid. Due to its anticholinergic side effects, Dr. Dave', eliminated the medication from the patient's regimen, and the symptoms which were suggestive of dementia, resolved after 1 week. The patient herself described 'coming out of a fog' after stopping the Tylenol PM.

Tylenol PM shares some properties of Ditropan, which is a medication used for bladder problems and has recently been found to cause memory loss in the elderly. Both Tylenol PM and medications like Ditropan have what are called anticholinergic properties.

Anticholinergic refers to medications that can block acetylcholine. Acetylcholine is a chemical that is in the brain and critical for memory. Many of the medications used for dementia actually try to increase the amount of acetylcholine in the brain. Therefore, medications that block acetylcholine can have a negative effect on memory.

Dr. Dave' directs a memory clinic and sees many patients frequently with complaints of memory problems and they are often on medications that can cause memory problems. Dr. Dave', said, "Memory problems are so common and the big concern for most patients is, am I developing Alzheimer's dementia? However, I find that many of these patients are on medications that have anticholinergic properties that can cause memory problems, and by eliminating them, the memory problems can sometimes lessen or improve, and sometimes improve dramatically."

Dr. Dave' is author of 'Total Memory Care' (http://www.helpmemoryloss.com), and recommends that all patients with memory problems should first ask their doctor if any of the medications they are on have anticholinergic side effects, if so, ask if there is an alternative.

"Typically anticholinergic side effects are thought of as mainly a concern for elderly patients, however, in this case, my patient was in her 50's. If you think about how many patients in midlife are on medications with like Tylenol PM that have anticholinergic side effects, it's astounding, and that has major implications for evaluation of memory loss in this age group," he said.

Dr. Amarish Dave' is a board certified neurologist who sees patients for memory loss and is author of the audio book, 'Total Memory Care.' More information available at http://www.helpmemoryloss.com.

###

Share article on social media or email:

View article via:

Pdf Print

Contact Author

Amarish Dave

Amarish Dave
Visit website